Montana, 2022

Tornado and Hail in Montana, August 24 to 26, 2022

August 24 to 26, 2022 · NWS TFX · 13 events in 6 counties and zones

A persistent upper low over Washington favored ample moisture transport into the area. Shear was fairly limited throughout, hence wind gusts were the main concern with these storms, along with potential for heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A persistent upper low over Washington favored ample moisture transport into the area. Shear was fairly limited throughout, hence wind gusts were the main concern with these storms, along with potential for heavy rain. Small hail was expected, but a few reports of severe level hail were relayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 10:40 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 10:40 PM MST, 2 hours 22 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Great Falls MT
1140 PM MDT Tue Aug 23 2022

...Aviation Section Updated...

.SYNOPSIS...

A weak low pressure system moving east across the Northern Rockies
and Montana will bring daily chances for showers and thunderstorms
through Friday. Some storms may produce locally heavy rainfall,
particularly over the mountains of central and north-central Montana.
Temperatures remain near seasonal averages into the weekend with a
drier and warmer weather pattern redeveloping next week.

&&

.UPDATE...

Several slow moving thundershowers continue across the Hi-Line
(particularly over Babb and northwest of Shelby) as well as north
and west of Great Falls, producing heavy rainfall, lightning and
small hail. At one point, concerns for flooding at and around
Glacier National Park required an advisory, but that storm cell
has since moved northeastward as well. Increased coverage of PoPs
throughout the entire North-central region to highlight the areas
mentioned previously. Otherwise, the current forecast is handling
the situation well. - Pierce

&&

.AVIATION...
1140 PM MDT Tue Aug 23 2022 (24/06Z TAF period)

Scattered showers and thunderstorms continues to move east across
North Central Montana through the 6z TAF period. Lightning, heavy
localized rainfall, and gusty winds between 15 to 25 knots have been
associated with these storms. MVFR conditions may be expected for
storms for North Central terminals. Fog has the possibility for
developing this morning for KCTB. Mountain obstruction is expected
through the TAF period. Otherwise, terminals are expected to have
VFR conditions through the TAF period. Scattered showers and
thunderstorms are expected to develop along the Rocky Mountain Front
and SW MT for Wednesday afternoon into the overnight period moving
eastward across North Central and Southwest Montana.

&&

.PREV DISCUSSION...
/ISSUED 544 PM MDT Tue Aug 23 2022/

The large scale weather pattern currently features an upper level
ridge remaining centered over the 4-corners region of the SW US with
an upper level low centered across eastern WA this afternoon which
slowly drifts east across the Northern Rockies and MT tonight
through Friday. At the surface, high pressure extends from the
Canadian Prairies into the northern US plains through the next
several days. Low level moisture is most abundant across the plains,
thanks to the Canadian airmass now in place, where dewpoints in the
50s and precipitable water values around 1.00" will be maintained
through Friday. This deeper moisture does filter into portions of SW
MT tonight through Wednesday before retreating back to primarily
areas across the plains on Friday. Combination of surface
heating/destabilization ahead of and beneath the incoming upper
level low and moisture in place will lead to daily thunderstorm
activity through Friday, peaking in the afternoon/evening periods.

Deepest instability this afternoon looks to be focused from the
Rocky Mtn Front south and southeast through Central MT where
thunderstorm coverage through early this evening is likely to be
greatest. This activity looks to shift east across Central/N-central
MT through the evening and overnight period tonight. In addition
to lightning, main concern with storms later today/tonight (and
again each afternoon through Friday) will be locally heavy rain,
primarily over the mountains where some cells may have the tendency
to anchor/redevelop. Greatest risk for excessive rainfall is for
sensitive areas in steep terrain including recent wildfire burn
scars as well as areas that already received heavier rain from
isolated thunderstorm activity over the last 24-48 hrs including
areas along the Rocky Mtn Front west of Augusta. Wind shear is
fairly limited for organized storm updrafts/hail, but can not rule
out an isolated stronger storm through early this evening,
particularly across Teton/Lewis and Clark counties where some more
favorable low level shear may be present. Thunderstorm/lightning
risk diminishes tonight, but some hi-res models hint at thunder
continuing with some of the activity beyond midnight across north-
central MT. The pattern repeats itself Wednesday and Thursday
with Wednesday likely to have the greatest coverage of showers and
thunderstorms across the entire area while Thursday's storms are
focused a bit further north again across primarily
central/N-central MT. Hoenisch

Friday through next Tuesday... The low pressure trough is forecast
to move east across Montana on Friday, taking much of the shower and
thunderstorm activity with it. In the resulting westerly flow aloft,
another shortwave trough is forecast to move across the Pacific
Northwest on Saturday and across Montana on Sunday, bringing a
chance for additional showers and thunderstorms, but likely with not
nearly as much precipitation. This progressive pattern should keep
temperatures at or slightly below normal through the weekend.
Forecast models agree with building a high pressure ridge over the
western United States Monday into Tuesday, which should help bring
drying and warming conditions back to North Central and Southwest
Montana. -Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  78  56  80 /  60  70  70  50
CTB  54  73  55  74 /  80  70  60  70
HLN  59  82  58  84 /  70  70  70  60
BZN  53  84  53  83 /  30  50  70  50
WYS  42  80  42  77 /  20  40  60  50
DLN  50  83  49  82 /  20  60  60  50
HVR  58  82  58  82 /  30  40  30  30
LWT  54  75  55  77 /  60  70  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 23, 7:24 PM MST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
824 PM MDT Tue Aug 23 2022

MTZ009-010-240330-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
824 PM MDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northeastern Glacier
County through 930 PM MDT...

At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of North Browning, or 28 miles west of Cut Bank, moving
east at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

This includes Highway 2 between mile markers 238 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4869 11311 4883 11311 4890 11254 4859 11255
TIME...MOT...LOC 0224Z 274DEG 11KT 4875 11294

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 23, 7:53 PM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
853 PM MDT Tue Aug 23 2022

MTZ009-010-046-240330-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
853 PM MDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern Pondera
and southeastern Glacier Counties through 930 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of South Browning, or 23 miles west of Cut Bank, moving
east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern
Pondera and southeastern Glacier Counties.

This includes the following highways...
 Highway 2 between mile markers 228 and 233.
 Highway 89 between mile markers 97 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4848 11290 4859 11291 4862 11257 4840 11257
TIME...MOT...LOC 0253Z 277DEG 11KT 4853 11282

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CMC
Special weather statement, Aug 23, 8:27 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
927 PM MDT Tue Aug 23 2022

MTZ009-010-046-240400-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
927 PM MDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of north central
Pondera and southeastern Glacier Counties through 1000 PM MDT...

At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Heart Butte, or 19 miles southwest of Cut Bank,
moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Pondera and southeastern Glacier Counties.

This includes Highway 89 between mile markers 85 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4834 11274 4852 11275 4857 11236 4830 11235
TIME...MOT...LOC 0327Z 268DEG 10KT 4843 11264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Moldan
Special weather statement, Aug 23, 9:19 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1019 PM MDT Tue Aug 23 2022

MTZ009-010-044-046-048-049-240500-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Glacier MT-Eastern Pondera MT-Toole MT-
1019 PM MDT Tue Aug 23 2022

...Strong thunderstorms will impact portions of eastern Pondera, east
central Glacier, southwestern Toole and northeastern Teton Counties
through 1100 PM MDT...

At 1018 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cut Bank to near Valier.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby, Conrad, Valier, Brady and Ledger.

This includes the following highways...
 Interstate 15 between mile markers 329 and 364.
 Highway 2 between mile markers 272 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4852 11186 4813 11173 4798 11189 4824 11246
      4840 11235 4860 11245
TIME...MOT...LOC 0418Z 303DEG 23KT 4851 11235 4838 11228 4828 11235

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Moldan

The radar

The Great Falls radar (KTFX), 8 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Cascade

When
August 24, 1:02 AM MST
Where
Cascade County, 1.87 mi W of Great Falls
Reported by
Trained Spotter
Coordinates
47.520, -111.340

Trained spotter reports rain fell over 15 minutes.

Heavy Rain, Cascade

When
August 24, 3:00 AM MST to 7:45 AM MST
Where
Cascade County, 2.72 mi ESE of Centerville
Reported by
Trained Spotter
Coordinates
47.360, -111.080

Rain reported to have fallen since 4 AM the same day. Ponding of water was reported in spots, along with filled ditches.

Heavy Rain, Cascade

When
August 24, 8:00 PM MST to August 25, 5:55 AM MST
Where
Cascade County, 1.16 mi SE of Black Eagle
Reported by
Trained Spotter
Coordinates
47.510, -111.260

Total overnight rainfall. Total time estimated.

Thunderstorm Wind, Gallatin

When
August 24, 8:56 PM MST to 8:59 PM MST
Where
Gallatin County, 0.48 mi E of Belgrade
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.170

Asos kbzn Bozeman Yellowstone Airport.

Hail, Broadwater

When
August 25, 3:30 PM MST
Where
Broadwater County, 0.84 mi NW of Townsend
Measured
1.5 in hail
Reported by
Public
Coordinates
46.330, -111.530

Public report of ping pong sized hail.

Hail, Broadwater

When
August 25, 4:07 PM MST
Where
Broadwater County, 0.95 mi E of Townsend
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -111.500

Social media post from the Townsend area showed quarter sized hail.

Hail, Broadwater

When
August 25, 4:15 PM MST
Where
Broadwater County, Townsend
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -111.520

Public report via social media of quarter sized hail.

Hail, Teton

When
August 25, 5:16 PM MST to 5:26 PM MST
Where
Teton County, 2.12 mi SSE of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.850, -112.160

Large amounts of quarter sized hail on Hwy 220 4 miles outside of Choteau.

Heavy Rain, Chouteau

When
August 25, 7:15 PM MST to 8:45 PM MST
Where
Chouteau County, 1.85 mi W of Woods Arpt
Reported by
COOP Observer
Coordinates
48.080, -111.260

A coop observer reported 1.57 inches of rain fell over 90 minutes during a thunderstorm.

Heavy Rain, Teton

When
August 25, 7:21 PM MST
Where
Teton County, 16.24 mi WSW of Bynum
Reported by
Trained Spotter
Coordinates
47.870, -112.630

Additional reports of pea sized hail.

Tornado, Blaine

When
August 26, 11:18 AM MST to 11:29 AM MST
Where
Blaine County, 9.07 mi ENE of Cleveland to 12.09 mi ENE of Cleveland
Rating
EF0
Path length
3.06 mi
Path width
50 yd
Reported by
Tribal Official
Coordinates
48.306, -108.960

Photos submitted to NWS of a tornado on the backside of a single supercell near Ft. Belknap Reservation. Official indicated that the tornado was south of Ft Belknap Agency and near Wild Horse Butte. No known damage was been reported or observed.

Thunderstorm Wind, Teton

When
August 26, 2:00 PM MST
Where
Teton County, 16.24 mi WSW of Bynum
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.870, -112.630

A 60 mph gust was reported between 3 and 4 PM.

Thunderstorm Wind, Teton

When
August 26, 3:00 PM MST
Where
Teton County, 16.24 mi WSW of Bynum
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.870, -112.630

A 65 mph gust was reported between 4 and 5 PM.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyThe tornado archive for Montana, 2022Warnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051409, 1051410, 1051416, 1051411, 1051412, 1051413, 1051414, 1051415, 1051418, 1051417, 1052856, 1051419, 1051420.